Alert archive / Kansas / Tornado Warnings in 2023

Tornado Warning 63, NWS Goodland, KS

October 3, 2023Decatur County, Kansas

NWS Goodland, KS issued this tornado warning at Oct 3, 2023, 3:49 PM CDT for Decatur County, Kansas. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 3, 2023, 3:49 PM CDT (20:49 UTC)
Expired
Oct 3, 2023, 4:15 PM CDT
In force
26 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Decatur County, KS

The radar

The Goodland radar (KGLD), 111 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 3, 3:52 PM CDTHAIL 0.881 Wsw Dresden, KSTrained spotter reports pea to nickel size hail. Time estimated.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 3, 1:19 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.8 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2023-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2023-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
978 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

055 
WFUS53 KGLD 032049
TORGLD
KSC039-032115-
/O.NEW.KGLD.TO.W.0063.231003T2049Z-231003T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
349 PM CDT Tue Oct 3 2023

The National Weather Service in Goodland has issued a

* Tornado Warning for...
  Southeastern Decatur County in northwestern Kansas...

* Until 415 PM CDT.
    
* At 349 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Dresden, or 11 miles south of Oberlin, moving
  northeast at 35 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southeastern Decatur County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 3959 10049 3962 10055 3981 10055 3972 10027
TIME...MOT...LOC 2049Z 222DEG 30KT 3966 10046 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

TT
3 follow-up statements
938 
WWUS53 KGLD 032056
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
356 PM CDT Tue Oct 3 2023

KSC039-032115-
/O.CON.KGLD.TO.W.0063.000000T0000Z-231003T2115Z/
Decatur KS-
356 PM CDT Tue Oct 3 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR
SOUTHEASTERN DECATUR COUNTY...
    
At 355 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles north of Dresden, or 10 miles southeast of
Oberlin, moving northeast at 35 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southeastern Decatur County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 3961 10046 3964 10053 3981 10055 3972 10027
TIME...MOT...LOC 2055Z 222DEG 30KT 3970 10041 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

TT
941 
WWUS53 KGLD 032101
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
401 PM CDT Tue Oct 3 2023

KSC039-032115-
/O.CON.KGLD.TO.W.0063.000000T0000Z-231003T2115Z/
Decatur KS-
401 PM CDT Tue Oct 3 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR
SOUTHEASTERN DECATUR COUNTY...
    
At 400 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles northwest of Jennings, or 10 miles southeast of
Oberlin, moving northeast at 35 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southeastern Decatur County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 3964 10042 3967 10051 3981 10055 3972 10027
TIME...MOT...LOC 2100Z 222DEG 30KT 3974 10037 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

TT
658 
WWUS53 KGLD 032107
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
407 PM CDT Tue Oct 3 2023

KSC039-032116-
/O.EXP.KGLD.TO.W.0063.000000T0000Z-231003T2115Z/
Decatur KS-
407 PM CDT Tue Oct 3 2023

...THE TORNADO WARNING FOR SOUTHEASTERN DECATUR COUNTY WILL EXPIRE AT
415 PM CDT...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area. However, 
hail, strong winds and heavy rain are still possible with this 
thunderstorm.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northwestern Kansas.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Goodland.

Remember, a Severe Thunderstorm Warning still remains in effect for
Decatur county through 430pm CT.

LAT...LON 3964 10042 3967 10051 3981 10055 3972 10027
TIME...MOT...LOC 2106Z 222DEG 30KT 3977 10033 

$$

Trigg

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Oct 3, 2:27 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Oct 3, 2:27 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
127 PM MDT Tue Oct 3 2023

.UPDATE...
Issued at 1244 PM MDT Tue Oct 3 2023

With the environment favoring severe thunderstorm potential as
well as having thunderstorms already popping up within the CWA, a
Severe Thunderstorm Watch has been issued until 01Z this evening for
the entire Tri-State Area.

&&

.SHORT TERM...(Today through Thursday)
Issued at 146 AM MDT Tue Oct 3 2023

Fairly decent set up for a late season severe outbreak today
across the area. Aloft, a potent negatively tilted shortwave
trough will move out of Colorado this afternoon providing more
than enough lift for convection to develop. At the surface, a
cold front will be moving west to east, providing additional
focus for initiation. Have already seen one wave of precipitation
move across the area overnight and another one will move through
this morning. However, the main concern will be the convection
along the front which will begin to develop around 19-20z in the
Tri-Border area of Colorado/Kansas/Nebraska and then sweep
eastward through the afternoon. At that time, forecast soundings
show up to 3500 j/kg of MUCAPE and deep layer shear of 60-80 kts.
Some question on whether the magnitude of the shear will
overwhelm the updrafts, but latest runs of the HRRR/NAMNST suggest
not. Instead, think we are going to see robust updrafts which
quickly develop into supercells capable of producing large hail,
damaging winds and tornadoes. Expected storm motion of right
movers is ENE at around 35 kts, which should mitigate any concern
for flash flooding. Almost all CAMs now showing best chances for
storms will be north of I-70 between about 19z and 22z, with
storms possibly congealing into a line in eastern areas late in
the afternoon. South of I-70 expecting storms to be more scattered
along the frontal boundary, but any storm that develops further
south will still have more than enough instability and shear for
supercells as well. Storms should exit the area to the east by
around 01z this evening. High temperatures will be in the 70s and
lows tonight in the 40s.

On Wednesday, will see a second shortwave trough move through, but
moisture is lacking and precipitation is expected. Looking at
partly sunny skies with highs in the upper 60s to lower 70s and
lows Wednesday night in the 40s.

On Thursday, another cold front will move through in the morning
reinforcing the cooler air. Appears to be a dry frontal passage
with the upper forcing displaced well to the north. ECMWF does
show some showers late Thursday night as we get brushed by that
shortwave to the north, but GFS is notably dry at this time. Highs
on Thursday will be in the 60s to lower 70s and lows Thursday
night in the mid 30s west to lower 40s east. Areas of frost will
be possible, provided the showers don't develop.

.LONG TERM...(Thursday through Tuesday)
Issued at 125 PM MDT Tue Oct 3 2023

Cooling off for the first part of the long term period with
potential frost/freeze for some over the weekend prior to a warming
trend into the start of next week.

On Thursday, flow aloft is out of the west-northwest with an upper
level trough over the northern CONUS and recent progression of a
shortwave trough east of the area. Late Thursday into Friday, upper
level troughing begins to sink south as ridging amplifies over the
western CONUS. Generally northwesterly to west-northwesterly flow
will continue throughout the long term period. A shortwave
disturbance looks to move through towards the beginning of next
week.

The long term period will be mostly dry aside from some slight
chances for showers late Thursday-early Friday, generally for
northern and eastern portions of the area. Main story will be the
cooler overnight temperatures with some locations over the weekend
forecast to reach freezing as high pressure is over the area. Will
continue to monitor this potential. Expect high temperatures in the
60s and 70s Thursday, upper 50s to middle 60s Friday, 60s and 70s
Saturday, followed by a warming trend back into the 70s and 80s to
start the week. Overnight lows will be generally in the 30s and 40s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1128 AM MDT Tue Oct 3 2023

Difficult forecast for the 18Z TAF period, but anticipating VFR
conditions for both KGLD and KMCK throughout the TAF period. The
most difficult parts of the forecast come during the first 6-10
hours due to a cold frontal passage and the associated showers and
potentially severe thunderstorms developing with it. South-
southwesterly winds gusting up to around 25 kts are expected at
the start the look to veer to westerly with precipitation chances
starting. There may be a brief period where a thunderstorm
intensifies at both terminals which could increase wind gusts
dramatically. But after the severe weather ends, models show winds
taking a northwesterly flow and possibly become light and
variable by the evening hours. Winds at both terminals then look
to increase to around 10 kts on Wednesday morning. Will continue
to monitor conditions and amend TAFs if needed in case the cold
front changes its current pace and precipitation start times
change.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...076
SHORT TERM...024
LONG TERM...CC
AVIATION...076
Hazardous weather outlook, Oct 3, 2:55 PM CDT, 54 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
155 PM MDT Tue Oct 3 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-042000-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
155 PM MDT Tue Oct 3 2023 /255 PM CDT Tue Oct 3 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Severe Thunderstorm Watch is in effect this afternoon and evening
for the entire Tri-State Area until 7 PM MDT / 8 PM CDT.

A late season outbreak of severe thunderstorms is expected across
the Tri-State area today. By early this afternoon, scattered
thunderstorms will develop as a cold front moves through the area.
Some of these storms will become severe and are capable of producing
large hail up to two inches or greater in diameter, damaging wind
gusts up to around 70 mph, and tornadoes. Storm chances are
anticipated to last into the evening. Please stay weather aware
today!

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Patchy frost may develop Friday morning as temperatures drop into
the middle 30s.

The first freeze of the season may occur Saturday morning as
temperatures drop into the upper 20s and lower 30s.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe or significant weather
to the National Weather Service in Goodland via telephone or social
media.

In the hours before

Special weather statement, Oct 3, 3:28 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Goodland KS
328 PM CDT Tue Oct 3 2023

KSZ016-032045-
Graham KS-
328 PM CDT Tue Oct 3 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN GRAHAM COUNTY
THROUGH 345 PM CDT...

At 328 PM CDT, Doppler radar was tracking a strong thunderstorm near
Nicodemus, or 12 miles northeast of Hill City, moving northeast at 45
mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Graham
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northwestern Kansas.

&&

LAT...LON 3932 9961 3945 9978 3957 9965 3957 9960
      3933 9960
TIME...MOT...LOC 2028Z 225DEG 39KT 3944 9963

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Trigg
Local storm report, Oct 3, 3:29 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
229 PM MDT Tue Oct 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     Tstm Wnd Gst     5 S Burlington          39.23N 102.28W
10/03/2023  M61 MPH          Kit Carson         CO   ASOS

            ASOS station KITR Burlington Co Airport.

&&
Local storm report, Oct 3, 3:31 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
231 PM MDT Tue Oct 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     Hail             1 WNW Oakley            39.13N 100.87W
10/03/2023  M0.25 inch       Thomas             KS   Trained Spotter

            Trained spotter reports pea sized hail.

&&

KAK
Local storm report, Oct 3, 3:32 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
232 PM MDT Tue Oct 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     Hail             Burlington              39.30N 102.28W
10/03/2023  E0.25 inch       Kit Carson         CO   Public

            Social media report of pea sized hail that
            is melting as it hits.

&&

KAK
Local storm report, Oct 3, 3:33 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
233 PM MDT Tue Oct 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     Tstm Wnd Gst     Rexford                 39.47N 100.74W
10/03/2023  M55 MPH          Thomas             KS   Mesonet

&&
Local storm report, Oct 3, 3:37 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
237 PM MDT Tue Oct 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     Blowing Dust     15 NNW Arapahoe         39.05N 102.28W
10/03/2023                   Cheyenne           CO   Public

            Social media report with picture of near
            zero visibility on 385 near the county
            borders.

&&

KAK

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 1:48 AM CDTSpecial Weather StatementGLDGove27 min
Oct 3, 1:12 PM CDTSevere Thunderstorm WarningGLDGreeley, Wallace63 min
Oct 3, 1:30 PM CDTSpecial Weather StatementGLDGreeley15 min
Oct 3, 1:48 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDGreeley, Logan, Wallace57 min
Oct 3, 1:53 PM CDTSpecial Weather StatementGLDGreeley22 min
Oct 3, 1:57 PM CDTSpecial Weather StatementGLDDecatur33 min
Oct 3, 2:07 PM CDTSpecial Weather StatementGLDRawlins23 min
Oct 3, 2:33 PM CDTSpecial Weather StatementGLDCheyenne27 min
Oct 3, 2:33 PM CDTSpecial Weather StatementGLDWichita27 min
Oct 3, 2:41 PM CDTSpecial Weather StatementGLDThomas34 min
Oct 3, 2:43 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Thomas62 min
Oct 3, 2:58 PM CDTSevere Thunderstorm WarningGLDThomas42 min
Oct 3, 3:03 PM CDTSpecial Weather StatementGLDLogan27 min
Oct 3, 3:17 PM CDTSevere Thunderstorm WarningGLDSherman28 min
Oct 3, 3:24 PM CDTSpecial Weather StatementGLDSheridan36 min
Oct 3, 3:27 PM CDTSevere Thunderstorm WarningGLDDecatur, Sheridan, Thomas63 min
Oct 3, 3:28 PM CDTSpecial Weather StatementGLDGraham17 min
Oct 3, 3:37 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman38 min
Oct 3, 3:40 PM CDTSevere Thunderstorm WarningGLDSherman35 min
Oct 3, 3:42 PM CDTSevere Thunderstorm WarningGLDDecatur, Norton48 min
Oct 3, 4:08 PM CDTSevere Thunderstorm WarningGLDDecatur, Norton54 min
Oct 3, 4:10 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDCheyenne, Rawlins, Sherman, Thomas35 min
Oct 3, 4:11 PM CDTSpecial Weather StatementGLDGraham34 min
Oct 3, 4:20 PM CDTTornado WarningGLDNorton25 min
Oct 3, 4:32 PM CDTSevere Thunderstorm WarningGLDGraham, Norton43 min
Oct 3, 4:39 PM CDTSpecial Weather StatementGLDGove36 min
Oct 3, 4:49 PM CDTTornado WarningGLDGove26 min
Oct 3, 5:06 PM CDTSpecial Weather StatementGLDThomas24 min
Oct 3, 5:28 PM CDTSpecial Weather StatementGLDGraham17 min
Oct 3, 5:29 PM CDTSpecial Weather StatementGLDDecatur16 min

Nearby

Tornado Warnings in Kansas, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.